Dear Dr. Schwartz,
I saw your article and wanted to ask a question if you have time to reply.
My 55 year old boyfriend had quadruple bypass surgery 4 years ago. We have been dating for 2 years now. People who knew him then have told me he is definitely different.
He has just told me he has been depressed ever since his surgery and he feels like a totally different person. He says that he doesnt think he will ever be able to “love” anyone again. I am very frustrated because I love him very much, and we have a great relationship. He does have an issue with our age difference (8 years). I think its ridiculous, and if he dies before me, so what? He doesnt want to fall in love, and pulls away from me every 2 months.
Who’s crazy me or him? I’m depressed now because of this yo yo pattern.
My question is….is this a symptom of the surgery? Did the anesthesia do something to him?
Therapists are Standing By to Treat Your Depression, Anxiety or Other Mental Health Needs
He used to take an antidepressant but discontinued it on his own,
about 6 months after we had started dating.
I just was hoping for a little help from someone! If you could spare some time, I would appreciate any answer you might have.
- Dr. Schwartz responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
- Dr. Schwartz intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
- Questions submitted to this column are not guaranteed to receive responses.
- No correspondence takes place.
- No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Schwartz to people submitting questions.
- Dr. Schwartz, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Schwartz and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
- Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.
Neither of you is “crazy.” It is extremely common for people to feel very depressed after this type of surgery. What baffles me is the he evidently was not provided with psychotherapy along with the anti depressant medication. He needs supportive group psychotherapy among a people with the same surgery and the same post op problems. Perhaps the hospital where the surgery was done could direct him to such a group? Also, in my opinion, he needs in my opinion, he probably needs to resume anti depressant medication under his MD’s guidance.
Did you know that for many people in post heart surgery of any kind, or who are in post heart attack recovery, fear having sex? They fear that sex could bring on another heart problem or even death. Its not realistic thinking but its a common fear. Your boyfriend probably fears that he will die and leave you alone, something for which he feels guilt. Really, he needs to know that there is no substitute for life except to live it fully.
Believe me, you and he are not alone with this problem because it is so very common.
My thinking is that it might be a good idea for you and him to jointly see his cardiologist and openly discuss the problem. Believe me, the cardiologist will understand because this is so common.
Instead of you getting depressed, get help for both of you.
Best of Luck
More "Ask Dr. Schwartz" View Columnists